Montana, 2013

Damaging Winds in Montana, August 25 to 26, 2013

August 25 to 26, 2013 · NWS MSO · 9 events in 4 counties and zones

An upper level trough moved from southwest Oregon on the morning of August 25th to southern British Columbia by the morning of the 26th. This system initiated strong thunderstorms on the evening of the 25th and also during the early morning hours on the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

An upper level trough moved from southwest Oregon on the morning of August 25th to southern British Columbia by the morning of the 26th. This system initiated strong thunderstorms on the evening of the 25th and also during the early morning hours on the 26th. These storms produced gusty winds that caused trees to topple over causing power outages and vehicle damage across portions of northwest Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 25, 1:46 PM MST, 5 hours 29 minutes earlier.

Area forecast discussion, Aug 25, 1:46 PM MST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
246 PM MDT Sun Aug 25 2013

.DISCUSSION...
This afternoon through tonight...Convection has begun to fire up
across central Idaho and southwest Montana already this afternoon.
In addition, winds across the southwest Montana have been gusting
up in 25 to 32 mph range. The Red Flag Warning remains in effect
for the Beaverhead-Deerlodge N.F. for gusty southerly winds and
thunderstorms. The pattern is favorable for nocturnal storms
sweeping across northern Idaho and western Montana overnight
tonight. Lightning and gusty winds will be the primary concerns
from these storms.

Monday through Tuesday...The upper flow remains from the south,
but the air mass dries out slight reducing clouds and
thunderstorm coverage slightly. This is especially true for Idaho
and Clearwater counties in north-central Idaho on Monday and then
expand that drier trend into northwest Montana for Tuesday. Lemhi
County and southwest Montana will remain in a sufficiently moist
and unstable environment for continued late day storms.
As far as winds go...We are looking at increasing winds southerly
winds at ridgetop level Monday which will eventually mix to the
lower valleys impacting area wildfires Monday afternoon. Will be
watching relative humidities closely to see if any additional Fire
Weather highlights are necessary to address wind and lower
humidity concerns.

Wednesday through Sunday. Considerable uncertainty continues for
the holiday weekend forecast. The period starts warm under
southwest flow aloft with a decrease in thunderstorm activity as
sub-tropical moisture is shunted east of the area. By the weekend
some global models have been indicating a significant cool and wet
system pushing into the Pacific NW. The ECMWF model has been
fairly consistent from run to run and is preferred. The EC
solution for today brings a cold front to north- central Idaho
Saturday night...which then pushes into Montana through the day
Sunday. This will likely bring a significant drop in temperatures
and an increased threat of steady rainfall...especially for the
northern half of the area.

&&

.AVIATION...
Scattered thunderstorms are possible for all TAF sites this
afternoon. Thunderstorms are already starting to develop near KSMN
and KBTM and these storms will track north. Another wave of energy
this evening will bring more scattered thunderstorms and are
expected to linger well into the early morning hours. These storms
will produce gusty winds, lightning and some will be capable of
producing small hail.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until 9 PM MDT this evening Bitterroot/Sapphire
     Mountains...Butte/Blackfoot Region.

ID...RED FLAG WARNING until 11 PM MDT /10 PM PDT/ this evening
     Eastern Lemhi County...Southern Clearwater Mountains...
     Western Lemhi County.

&&

Johnson/Gibson/Kino

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Aug 25, 2:36 PM MST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
336 PM MDT SUN AUG 25 2013

MTZ006-007-252215-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
336 PM MDT SUN AUG 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR GRANITE...SOUTHEASTERN POWELL...
WESTERN SILVER BOW AND DEER LODGE COUNTIES UNTIL 415 PM MDT...

AT 330 PM MDT...STORM SPOTTERS AND RADAR REPORTED SEVERAL STRONG
THUNDERSTORMS IN GRANTINE...POWELL...SILVER BOW AND DEER LODGE
COUNTIES...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DEER LODGE...
DRUMMOND...WARM SPRINGS...GALEN...GARRISON...EDS GULCH IN DRUMMOND...
PRINCETON...MAXVILLE...RACETRACK...BROCK CREEK...GOLDCREEK...AVON...
JENS...ELLISTON...NEW CHICAGO...HALL...FINN...BLOSSBURG AND
HELMVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4642 11231 4630 11256 4619 11257 4619 11251
      4611 11249 4577 11282 4580 11300 4588 11312
      4587 11319 4616 11374 4700 11286 4695 11278
      4684 11278 4685 11261 4680 11252 4670 11252
      4671 11242 4666 11240 4666 11231
TIME...MOT...LOC 2135Z 210DEG 19KT 4622 11292
Special weather statement, Aug 25, 3:05 PM MST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
405 PM MDT SUN AUG 25 2013

MTZ007-252245-
BUTTE/BLACKFOOT REGION-
405 PM MDT SUN AUG 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL AND
NORTHEASTERN DEER LODGE COUNTIES UNTIL 445 PM MDT...

AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GALEN...OR 10 MILES SOUTHWEST OF DEER
LODGE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DEER LODGE...
RACETRACK AND AVON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4667 11269 4654 11239 4617 11280 4627 11301
TIME...MOT...LOC 2205Z 213DEG 20KT 4630 11283
Special weather statement, Aug 25, 5:06 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
606 PM MDT SUN AUG 25 2013

MTZ001>005-043-260045-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-WEST
GLACIER REGION-
606 PM MDT SUN AUG 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FLATHEAD...
SOUTHEASTERN SANDERS...SOUTHERN LAKE...NORTHERN MISSOULA...
NORTHWESTERN POWELL AND EASTERN MINERAL COUNTIES UNTIL 645 PM MDT...

AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST
OF SEELEY LAKE TO EVARO TO 7 MILES SOUTH OF TARKIO...AND MOVING NORTH
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SUPERIOR...ARLEE...
TARKIO...RAVALLI...SAINT IGNATIUS...DIXON...RONAN...PARADISE...
QUARTZ...STARK...LOZEAU...CONDON...FORT CONNAH...MOIESE...
ALLENTOWN...KICKING HORSE...CHARLO...PERMA...SALMON PRAIRIE AND ROUND
BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4744 11319 4701 11413 4685 11492 4741 11490
      4757 11410 4800 11315
TIME...MOT...LOC 0006Z 182DEG 28KT 4748 11330 4710 11413
          4697 11479
Special weather statement, Aug 25, 6:47 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
747 PM MDT SUN AUG 25 2013

MTZ001>003-260230-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION-
747 PM MDT SUN AUG 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FLATHEAD...EASTERN
SANDERS AND NORTHWESTERN LAKE COUNTIES UNTIL 830 PM MDT...

AT 742 PM MDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 9 MILES SOUTHWEST OF HEART BUTTE TO 9 MILES WEST
OF BIG ARM...AND MOVING NORTH AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...KALISPELL...
EVERGREEN...WOODS BAY...BIGFORK...LAKE MARY RONAN...LAKESIDE...
BLACKTAIL...SOMERS...ESSEX...KILA...CRESTON...PINNACLE...LA SALLE AND
NYACK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4846 11347 4843 11341 4843 11335 4839 11332
      4834 11337 4825 11322 4818 11322 4818 11317
      4814 11314 4776 11463 4830 11437 4853 11347
TIME...MOT...LOC 0148Z 198DEG 28KT 4826 11298 4788 11446

The radar

The Missoula radar (KMSX), 127 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Flathead

When
August 25, 7:15 PM MST to 8:00 PM MST
Where
Flathead County, Creston
Measured
40 kt (46 mph) measured gust
Property damage
$3,000
Reported by
Public
Coordinates
48.180, -114.130

A member of the public measured strong gusty winds that pushed over three large Ponderosa Pine trees and power outages. A tree fell onto a transmission line that impacted two power substations causing power outages for the Many Lakes and Echo Lake area.

Thunderstorm Wind, Flathead

When
August 25, 7:15 PM MST
Where
Flathead County, Evergreen
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
48.220, -114.270

Downed power lines caused power outages and temporarily blocked U.S. 2 in Evergreen Sunday night.

Thunderstorm Wind, Lake

When
August 25, 7:23 PM MST
Where
Lake County, 8.93 mi NE of Rollins
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
48.002, -114.050

A trained spotter from Woods Bay reported power outages with at least one tree snapped in half.

Thunderstorm Wind, Lake

When
August 25, 7:25 PM MST
Where
Lake County, Dayton
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.870, -114.280

A NWS employee reported trees bending with one large tree blown down. The waves on Flathead lake were the highest she had ever seen.

Thunderstorm Wind, Flathead

When
August 25, 7:26 PM MST
Where
Flathead County, (Fca)kalispell Intl
Measured
48 kt (55 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
48.320, -114.250

The Kalispell ASOS station measured a strong southerly wind gust to 55 mph. The Flathead Valley power companies reported that around 5,000 customers lost power from 8pm MDT through the early morning hours on August 26. Multiple trees fell on power lines causing the outages.

Thunderstorm Wind, Sanders

When
August 26, 1:00 AM MST to 2:00 AM MST
Where
Sanders County, Thompson Falls
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
47.600, -115.350

A member of the public reported a strong thunderstorm with heavy rain, lightning gusty winds that moved through between 2 and 3 am MDT. They received 0.75 total rainfall measured.

Thunderstorm Wind, Sanders

When
August 26, 1:30 AM MST to 2:30 AM MST
Where
Sanders County, 9 mi NW of Thompson Falls
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
47.692, -115.487

A trained spotter reported that the power was out from 0230 to 0645 hrs MDT on August 26th.

Thunderstorm Wind, Mineral

When
August 26, 1:50 AM MST
Where
Mineral County, 4.86 mi N of Foraker
Measured
50 kt (58 mph) measured gust
Reported by
Park/Forest Service
Coordinates
47.370, -115.160

The Camels Hump lookout reported a measured wind gust to 58 mph during the early morning hours of August 26th.

Thunderstorm Wind, Flathead

When
August 26, 7:26 PM MST
Where
Flathead County, 0.72 mi S of Kalispell
Measured
48 kt (55 mph) measured gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
48.190, -114.318

An 80-foot-tall pine tree fell over on 5th Ave West in Kalispell crushing a Corvette and damaging a truck, car and a boat.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473368, 473448, 473363, 473364, 473369, 473367, 473366, 473365, 473370.